Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 92, NWS State College, PA

July 13, 2008Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2008, 2:08 PM EDT for Lycoming County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2008, 2:08 PM EDT (18:08 UTC)
Expired
Jul 13, 2008, 3:15 PM EDT
In force
67 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Lycoming County, PA

The radar

The State College radar (KCCX), 98 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 131808
SVRCTP
PAC081-131915-
/O.NEW.KCTP.SV.W.0092.080713T1808Z-080713T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 PM EDT SUN JUL 13 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 315 PM EDT

* AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WATERVILLE...OR 6 MILES
  NORTHWEST OF JERSEY SHORE...AND MOVING NORTHEAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TROUT RUN AND COGAN STATION AROUND 240 PM EDT...
  LOYALSOCKVILLE AROUND 250 PM EDT...
  RALSTON AROUND 305 PM EDT...
  BARBOURS AROUND 310 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE
ROAD 14.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE 
THUNDERSTORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4157 7684 4131 7672 4122 7735 4132 7736
TIME...MOT...LOC 1807Z 244DEG 20KT 4129 7727

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:40 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 11:40 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1140 AM EDT SUN JUL 13 2008

.SYNOPSIS...
A COLD FRONT EXTENDING FROM LAKE ONTARIO TO CENTRAL OHIO LATE THIS
MORNING WILL MOVE EAST ACROSS THE REGION LATE TODAY...BRINGING
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...FOLLOWED BY DRIER
AND SLIGHTLY COOLER AIR FOR MONDAY. HIGH PRESSURE WILL THEN BUILD
ACROSS THE EASTERN STATES...RESULTING IN NEAR NORMAL TEMPERATURES
AND DRY WEATHER FOR MUCH OF THE REMAINDER OF THE WEEK. TEMPERATURES
WILL MODERATE TO ABOVE NORMAL LEVELS BY NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS HAVE BEEN LIMITED TO THE NRN MTNS LATE
THIS MORNING...IN AN AREA OF RELATIVELY STRONGER 925-850 HPA SW
WINDS AND THETA-E CONVERGENCE.

ABUNDANT...LAYERED STRATO AND ALTO CU CLOUDS SPREADING ACROSS THE
NW HALF OF THE CWA WILL LIMIT BOUNDARY LAYER BASED INSTABILITY.
ELSEWHERE ACROSS THE EASTERN HALF OF THE CWA A DECENT AMOUNT OF
SUNSHINE HAS OCCURRED THIS MORNING. 06Z NAM AND 09Z SREF SHOWS
SEVERAL AREAS OF HIGH ML CAPE NEAR 2000 J/KG AND EHI BETWEEN 1 AND
1.5. THIS WILL SUPPORT BKN LINES OF STRONG TO SVR TSRA WITH
EMBEDDED MINI BOW ECHOES AND BRIEF-LIVED SUPERCELL STORMS.
INCLUDED ENHANCED WORDING FOR GUSTY WINDS AND SMALL HAIL FOR THE
ERN HALF OF THE REGION THIS AFTERNOON.

THE OTHER CHANGE WAS TO BETTER INDICATE THE TIMING OF THE CLEARING
LATE TODAY ACROSS THE NW ZONES.

PREVIOUS GRID SET APPEARS IN GOOD SHAPE WITH RESPECT TO POPS AND
TEMPS.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE FRONT WILL PUSH THRU MOST OF THE AREA BY EVENING...BUT
GUIDANCE HINTS AT A WEAK WAVE POSSIBLY SNEAKING UP THRU THE
DELMARVA...WHICH COULD KEEP CLOUDS AND SHOWERS LINGERING OVER SERN
SXNS INTO MONDAY MORNING. OTHERWISE MONDAY WILL BE A DRIER DAY
WITH PLEASANT TEMPS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
COOLER-DRIER AIRMASS WILL START THE WEEK...WITH ENSEMBLES
PROGGING A TROF PUSHING THRU WITH UPPER HEIGHTS IN THE 1-2 STD
DEV BELOW NORMAL RANGE. DESPITE SOME ANOMALOUSLY COOL 850 AIR
PROGGED TO MOVE IN...WITH BRIGHT SUN...DAYTIME HIGHS SHUD AVERAGE
NEAR NORMAL TO START THE WEEK...WITH A MODERATION TREND TO ABOVE
NORMAL BY MID-LATE WEEK. A VERY SUMMERY WEEK FOR THE LUCKY ONES
WHO PLANNED VACATION TIME.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
AN ADDITIONAL CLUSTER OF SHOWERS AND STORMS MOVING ACROSS NORTH
CENTRAL PA THROUGH MID MORNING. SOME WITH TORRENTIAL RAIN.

THINGS SHOULD MOVE OUT OF THE AREA FOR A BRIEF TIME AROUND MIDDAY...
AS THE LL JET LIFTS NE OF THE THE AREA. LAST NIGHT WAS ONE
OF THE FEW NIGHTS THAT IT HAS BEEN BREEZY THIS SUMMER. THIS OFTEN
RESULTS IN CONVECTION OVERNIGHT... AND LAST NIGHT WAS NO
EXCEPTION. TEMPS WERE NEAR 80 DEGREES EARLY ON.

ANYWAY...MORE IN THE WAY OF SHOWERS AND STORMS THIS AFTERNOON WITH
THE FRONT. THINK CLDS AND LACK OF REAL COLD AIR ALOFT WILL LIMIT
THE AMT STRONG TO SEVERE STORMS TODAY.

SHOWERS AND STORMS LIKELY TO LINGER INTO TONIGHT...AND EVEN
EARLY MONDAY MORNING...AS WAVE MOVES ALONG THE FRONT.
EXPECT A WIDE RANGE IN CONDITIONS THROUGH MONDAY MORNING.

BASICALLY FAIR WEATHER WILL PREVAIL FROM MONDAY AFTERNOON THRU
THU AS HIGH PRESSURE REMAINS IN PLACE OVR THE MID-ATLANTIC REGION.
VFR CONDS WILL BE THE RULE ALL AREAS...HOWEVER AN ISOLATED PATCH
OF FOG WILL BE POSSIBLE FROM TIME TO TIME...MAINLY LATE AT NIGHT.

NOTE...NON-REPRESENTATIVE WIND GUSTS 30-60KTS OCCASIONALLY BEING
RECORDED ON SURFACE OBSERVATION REPORT AT TAF SITES JST/IPT DUE TO
BIRD ACTIVITY IN VCNTY OF WIND SENSOR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LACORTE
LONG TERM...LACORTE
AVIATION...MARTIN
Hazardous weather outlook, Jul 13, 4:27 AM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 AM EDT SUN JUL 13 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
427 AM EDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JL

In the hours before

Special weather statement, Jul 13, 11:28 AM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1128 AM EDT SUN JUL 13 2008

PAZ024>026-033-034-131630-
BEDFORD PA-BLAIR PA-CAMBRIA PA-HUNTINGDON PA-SOMERSET PA-
1128 AM EDT SUN JUL 13 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL BEDFORD...
NORTHEASTERN SOMERSET...SOUTH CENTRAL CAMBRIA...SOUTHERN BLAIR AND
WESTERN HUNTINGDON COUNTIES THROUGH 1230 PM EDT...

AT 1126 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM SPRING
HILL TO CENTRAL CITY...MOVING NORTHEAST AT 32 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR HOLLIDAYSBURG AROUND 1145 AM...ROARING
SPRING AROUND NOON...PETERSBURG AROUND 1215 PM AND MARKLESBURG AROUND
1230 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 13 AND 28.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.

FORECASTER: LAMBERT
Special weather statement, Jul 13, 11:32 AM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1132 AM EDT SUN JUL 13 2008

PAZ037-131645-
TIOGA PA-
1132 AM EDT SUN JUL 13 2008

...A STRONG THUNDERSTORM WILL AFFECT TIOGA COUNTY THROUGH 1245 PM
EDT...

AT 1131 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEONARD
HARRISON STATE PARK...MOVING NORTHEAST AT 31 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR WELLSBORO AROUND 1145 AM...COVINGTON AROUND
NOON...MANSFIELD AROUND 1215 PM AND ROSEVILLE AROUND 1230 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

FORECASTER: LAMBERT/EVANEGO
Special weather statement, Jul 13, 12:36 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1236 PM EDT SUN JUL 13 2008

PAZ012-041-131700-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-
1236 PM EDT SUN JUL 13 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLINTON AND
NORTHWESTERN LYCOMING COUNTIES...

AT 1235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN RENOVO
AND HYNER...MOVING NORTHEAST AT 32 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SLATE RUN AROUND 1255 PM AND CAMMAL AROUND
100 PM...STAYING OVER MAINLY RURAL AND FORESTED AREAS.

FORECASTER: DANGELO
Special weather statement, Jul 13, 12:42 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 PM EDT SUN JUL 13 2008

PAZ026-131700-
HUNTINGDON PA-
1242 PM EDT SUN JUL 13 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HUNTINGDON COUNTY...

AT 1239 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
PETERSBURG TO ENTRIKEN...MOVING EAST AT 31 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THESE STORMS WILL BE NEAR RAYSTOWN DAM AND HUNTINGDON AROUND 1250 PM
AND MILL CREEK AROUND 100 PM.

THIS WILL ALSO IMPACT ROUTE 22.

FORECASTER: DANGELO
Special weather statement, Jul 13, 1:00 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 PM EDT SUN JUL 13 2008

PAZ012-018-037-041-131800-
NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-TIOGA PA-
100 PM EDT SUN JUL 13 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CLINTON...NORTH CENTRAL
CENTRE...SOUTHEASTERN TIOGA AND WESTERN LYCOMING COUNTIES THROUGH 2
PM EDT...

AT 1257 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE FROM MORRIS...TO SLATE RUN...HYNER...AND SNOW SHOE...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR GLEN UNION AROUND 130 PM...LITTLE PINE
STATE PARK AROUND 145 PM AND BUTTONWOOD AROUND 200 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15.

FORECASTER: LAMBERT
Special weather statement, Jul 13, 1:59 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT SUN JUL 13 2008

PAZ041-042-046-131930-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
159 PM EDT SUN JUL 13 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LYCOMING COUNTY AND
NORTHWESTERN SULLIVAN COUNTY THROUGH 330 PM EDT...

AT 157 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
OGDENSBURG TO ENGLISH CENTER TO AVIS...MOVING NORTHEAST AT 24 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR TROUT RUN AROUND 215 PM...SHUNK AROUND 245
PM...BARBOURS AND LINCOLN FALLS AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE
ROAD 14.

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:57 AM EDTAreal Flood AdvisoryCTPMcKean2 hr
Jul 13, 12:02 PM EDTAreal Flood AdvisoryCTPMcKean, Warren3 hr
Jul 13, 12:54 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin66 min
Jul 13, 4:16 PM EDTAreal Flood AdvisoryCTPLycoming119 min
Jul 13, 5:30 PM EDTAreal Flood AdvisoryCTPLycoming2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.